Medical Matters > Treatment: Drugs and Weight Gain

ME Essential Spring 2018

Question

Although taking a low dose amitriptyline has been very useful in reducing some of my pain and helping to correct my very erratic sleep pattern (frequent wakening during the night) I’ve put on a considerable amount of weight since taking this drug. My GP says that weight gain is a well recognised side-effect with this type of drug and that it can also occur with other drugs that are used for pain relief. I know from talking to other people with ME that weight gain can be a major problem with some drug treatments for ME. But why is this so? And are there any solutions?

Answer

Unfortunately, weight gain is a potential side-effect with most types of antidepressant drugs. However, everyone responds to antidepressants differently. While some people gain weight when taking a certain type of antidepressant, others do not. Generally speaking, certain antidepressants seem more likely to cause weight gain than others. These include:

  • Older types of tricyclic antidepressants such as amitriptyline, imipramine (Tofranil) and doxepin.
  • Paroxetine (Paxil), a selective serotonin reuptake inhibitor (SSRI).
  • Mirtazapine, an atypical antidepressant drug that doesn’t fit neatly into any current antidepressant category.

Some people gain weight after starting an antidepressant, especially when used at higher doses to treat depression compared to the much lower doses that are used for pain or sleep disturbance. But the antidepressant isn’t always a direct cause. Other factors can also contribute to weight gain during antidepressant therapy where the drug is being used to treat depression. For example:

  • Overeating or inactivity as a result of depression will cause weight gain. Some people lose weight as part of their depression. So an improved appetite associated with improved mood during treatment may result in increased weight.
  • Adults generally tend to gain weight as they age, regardless of the medications they take. If you gain weight after starting an antidepressant for whatever reason, weigh up the benefits and side-effects and talk to your GP. If the benefits outweigh the side-effect of weight gain, consider managing your weight by making some dietary changes.
  • Other drugs that can also cause weight gain include antihistamines such as cetirizine, beta blockers and gabapentin (Neurontin).

You can also check with your GP to see if adjusting the dose or switching to another drug might be helpful.

WebMD: 

Are Your Meds Making You Gain Weight? | April 2015

“As many as 10% to 15% of weight issues are related to medications,” says Louis Aronne, MD, director of the Comprehensive Weight Control Center at Weill Cornell Medical College. Some meds can make you feel hungrier. Others slow your body’s ability to burn calories or cause you to hold onto extra fluids. The effects aren’t the same for everybody, though. “One person might gain 15 pounds on one drug. Another might not gain anything,” Aronne says.

If you suspect the medicines that you take are behind your weight gain, don’t go off them before you talk to your doctor. “You might need to be on that drug to save your life,” says Donald Waldrep, MD, co-director of The Center for Weight Loss Surgery at Los Robles Hospital. You may be able to switch to another medication, including one that can even help you shed pounds. If not, your doctor can suggest what you should do to offset the weight gain.

Below are some types of medicines that may be the cause of your expanding waistline. It’s not a complete list, so speak to your doctor if you have any concerns about your prescriptions:

    1. Antidepressants.
    2. Mood Stabilisers.
    3. Diabetes Medications.
    4. Corticosteroids.
    5. Drugs that prevent Seizures and Migraines.
    6. ‘Beta Blocker' Heart Medicines.
    7. Allergy Relievers.

Visit the WebMD website to read more about the specific medications that might be contribute to weight-gain.

See also: 

    • The 2021 NICE Guideline ME/CFS: Drug Treatments.
    • Treatments: Drug Sensitivities and Side Effects.
    • Treatments: Prescribed Drugs and Informed Consent.

More information

The ME Association has several detailed leaflets that include information about symptom-relieving medications such as SSRIs:

MEDICAL DISCLAIMER

Medical Matters is for information purposes only. The answers provided by Dr Shepherd and the ME Association’s other expert advisers should not be construed as medical advice. We recommend that any information you deem relevant is discussed with your GP as soon as possible. It is important to obtain advice from a GP who is in charge of your clinical care, who knows you well, and who can consider other likely causes for symptoms. Seek personalised medical advice whenever a new symptom arises, or an existing symptom worsens. Don't assume that new or worsened symptoms are a result of having ME/CFS.

Search Medical Matters

Shopping Cart